Alert archive / Oregon / Tornado Warnings in 2018
Tornado Warning 1, NWS Portland, OR
NWS Portland, OR issued this tornado warning at Oct 29, 2018, 3:37 PM PDT for Linn County, Marion County, Oregon. It was in force for 23 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Oct 29, 2018, 3:37 PM PDT (22:37 UTC)
- Expired
- Oct 29, 2018, 4:00 PM PDT
- In force
- 23 min
- Issued by
- NWS Portland, OR
- Area
- Storm-based polygon
- Tornado
- Observed
- Hail
- 0.0 in
Counties Linn County, OR, Marion County, OR
The radar
The Portland,OR radar (KRTX), 110 km from the middle of the area, began a volume at 22:38 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Salem/Mcnary, OR (KSLE), launched 12:00Z, 10.6 hours before the alert went out and 24 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3 J/kg
- Mixed-layer CIN
- -4 J/kg
- Mixed-layer LCL
- 483 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- 67 m²/s²
- 0-3 km storm-relative helicity
- 73 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
904 WFUS56 KPQR 292237 TORPQR ORC043-047-292300- /O.NEW.KPQR.TO.W.0001.181029T2237Z-181029T2300Z/ BULLETIN - EAS ACTIVATION REQUESTED Tornado Warning National Weather Service Portland OR 337 PM PDT MON OCT 29 2018 The National Weather Service in Portland has issued a * Tornado Warning for... Southwestern Marion County in northwestern Oregon... North central Linn County in northwestern Oregon... * Until 400 PM PDT.. * At 336 PM PDT, a confirmed tornado was located near Scio, or 12 miles northeast of Albany, moving east at 15 mph. HAZARD...Tornado. SOURCE...Public confirmed tornado. IMPACT...Expect damage to mobile homes, roofs, and vehicles. * The tornado will be near... Scio around 345 PM PDT. Stayton around 355 PM PDT. Other locations impacted by this tornadic thunderstorm include Sublimity and Marion. In Oregon this includes State Highway 22 east of Salem between mile markers 12 and 15. PRECAUTIONARY/PREPAREDNESS ACTIONS... To repeat, a tornado is on the ground. TAKE COVER NOW! Move to a basement or an interior room on the lowest floor of a sturdy building. Avoid windows. If you are outdoors, in a mobile home, or in a vehicle, move to the closest substantial shelter and protect yourself from flying debris. && LAT...LON 4467 12293 4480 12296 4484 12276 4465 12273 TIME...MOT...LOC 2236Z 266DEG 15KT 4473 12290 TORNADO...OBSERVED HAIL...0.00IN $$ JBonk
1 follow-up statement
171
WWUS56 KPQR 292251
SVSPQR
Severe Weather Statement
National Weather Service Portland OR
351 PM PDT MON OCT 29 2018
ORC043-047-292300-
/O.EXP.KPQR.TO.W.0001.000000T0000Z-181029T2300Z/
Marion OR-Linn OR-
351 PM PDT MON OCT 29 2018
...THE TORNADO WARNING FOR SOUTHWESTERN MARION AND NORTH CENTRAL LINN
COUNTIES WILL EXPIRE AT 400 PM PDT...
The storm which prompted the warning has weakened below severe
limits, and no longer appears capable of producing a tornado.
Therefore, the warning will be allowed to expire.
LAT...LON 4467 12293 4480 12296 4484 12276 4465 12273
TIME...MOT...LOC 2250Z 266DEG 15KT 4473 12282
$$
JBonkWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Portland, OR wrote its last area forecast discussion before this tornado warning went out at Oct 29, 2:13 PM PDT, 1 hour 24 minutes earlier.
Area forecast discussion, Oct 29, 2:13 PM PDT, 1 hour 24 minutes before
Area Forecast Discussion
National Weather Service Portland OR
213 PM PDT Mon Oct 29 2018
.SYNOPSIS...Showers continue through tonight with accumulating snow
levels near the higher Cascade passes. High pressure will bring dry
weather to many areas on Tuesday before a moist warm front brings
rain Tuesday night and Wednesday. Moist onshore flow will continue
showers, mostly for the higher terrain on Thursday. A progressive
weather pattern will continue rain chances through the weekend.
&&
.SHORT TERM...Tonight through Thursday...The upper level trough from
the last few days will slowly drift eastward tonight. High pressure
will tease us by building offshore, close enough to put us in a
relatively warmer air mass, but far enough offshore to keep us under
the influence of the storm track.
Tonight, low level onshore flow will continue to bring showers,
bordering on steady Cascade precip through tonight. Accumulating
snow levels will hover between 4500-5500 feet as the precip tapers
off tonight. Most of the accumulating snow will occur roadside until
near and after sunset when perhaps an inch or two accumulate on the
higher pass roadways. Tuesday will remain dry for the bulk of the
area as the upper ridge pushes north. Mainly northern areas could
get clipped by showers from the retreating onshore flow.
Late Tuesday night will see the next impulse arrive riding along the
periphery of the ridge. At the same time, the warmer air mass will
lift snow levels back up, reaching 9 kft around daybreak Wednesday.
This should limit any snow accumulations to well above the passes.
However, there is plenty of moisture coming with this short-wave and
there looks to be potential for 0.50-0.75" of rain within 8 hours or
so for the Coast range and Cascades. The I-5 corridor should see
some rain shadowing develop by late morning with 0.25"+ amounts
possible. Additionally, prefrontal winds will get breezy along the
coast but certainly not overly newsworthy by coastal standards.
Orographic westerly flow will again support lingering showers over
the mountains for Wednesday afternoon and night while they taper off
from south to north. Thursday does have the upper ridge starting to
push inland with most areas again drying out, similar to Tuesday.
By and large, this pattern has increased confidence in bringing a
warm and wet set of days ahead. Have generally favored a blend of
models with heavier leaning on to the NAM during periods of
orographic flow owing to it's tendency to better resolve that
effect. Temperatures will largely remain a couple degrees above
normal for the lower elevations and several degrees above for the
higher terrain. /JBonk
.LONG TERM...Thursday night through Sunday. There is general
agreement among the forecast models that the next upper level trough
approaches the region by Thursday night, bringing another round of
more organized rain across the area with a warm front lifting north
late Thursday. This rain will continue into Friday as the associated
cold front sweeps across the Pacific Northwest. Another organized
system pushes into the region late Saturday and into Sunday, though
differences begin to emerge in the guidance both in terms of the
timing and how far north or south the core of the moisture is
focused. Both of these systems will contain a fair amount of
available moisture, but the location of the focus of moisture may be
more impactful especially with this second disturbance, as model
forecast precipitable water values are approaching 1.5 inches
offshore by late Saturday night. Given the spread of ensemble
solutions, though, utilized a blended approach as a compromise for
the mostly likely period of highest PoPs. However, the confidence in
any specific forecast details remains moderate at best for the end
of the week and into next weekend. Cullen
&&
.AVIATION...Upper level trough along the coast, moving eastward,
and will be east of the Cascades later this afternoon. Cool
onshore and unstable air continues, with scattered showers,
though showers will decrease in coverage this afternoon into the
evening. Still minor chance of a tstorm, mainly north of a
Tillamook to Portland to Mt Hood line. Showers rapidly
decreasing after 02Z, through will linger over the Cascades
through 07Z. Will maintain mix of mid and high clouds overnight,
through these will be thinning. But with cool air mass and light
winds, should see widespread low stratus and fog form tonight,
especially interior lowlands. Rockey.
KPDX AND APPROACHES...Cool unstable air over ops area, with
decreasing showers into the evening. Mostly VFR, though may see
brief MVFR under heavier showers. Though chance is quite low,
can not rule out small potential of a thunderstorm until 00Z. VFR
overnight, but expect IFR stratus to form after 09Z. Rockey.
&&
.MARINE...Showers decreasing as main instability shifts inland
this evening. Then will wait for next frontal system, which
arrives later Tue. The main front will push across the coastal
waters later Tue night into early Wed, with gusty southerly
winds. Strongest gusts around 30 kt with this front, just below
gale force. High pres will build over the region Thu, giving
another break in the weather. But, a fast moving cold front is
expected to push across the region on Fri. Unsettled weather
continues into next weekend, with potential for gales later Sat.
Seas, currently 10 to 12 feet,will gradually subside, but remain
above 10 ft through at least late tonight. Thinking is that seas
will bounce around 7 to 9 ft for most of the week, though could
get back around 10 ft late Tue night into Wed am. With return of
stronger winds next weekend, so will building seas, with seas
nearing 15 ft. Rockey.
&&
.PQR WATCHES/WARNINGS/ADVISORIES...
OR...None.
WA...None.
PZ...Small Craft Advisory for hazardous seas on all waters
tonight through 8 am Tue.
Small Craft Advisory for Rough Columbia River Bar conditions
until midnight tonight, and again 8 am to noon Tue.
&&
Interact with us via social media:
www.facebook.com/NWSPortland
www.twitter.com/NWSPortland
This discussion is for Northwest Oregon and Southwest Washington
from the Cascade crest to 60 nautical miles offshore. This area isThe office that day
Everything else NWS Portland, OR issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 29, 2:34 PM PDT | Small Craft Advisory for Rough Bar | PQR | 20 hr |
Nearby
Tornado Warnings in Oregon, 2018Every tornado warning in 2018Tornadoes in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.